Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 53, NWS Marquette, MI

May 19, 2021

NWS Marquette, MI issued this small craft advisory at May 19, 2021, 6:19 PM EDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
May 19, 2021, 6:19 PM EDT (22:19 UTC)
Expired
May 19, 2021, 9:00 PM EDT
In force
3 hr
Issued by
NWS Marquette, MI

The text

As transmitted.

783 
WHUS73 KMQT 192219
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
619 PM EDT Wed May 19 2021

LSZ250-200100-
/O.EXP.KMQT.SC.Y.0052.000000T0000Z-210519T2200Z/
/O.NEW.KMQT.SC.Y.0053.210519T2219Z-210520T0100Z/
Munising to Grand Marais MI-
619 PM EDT Wed May 19 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

* WHAT...South winds 10 to 20 kt with gusts up to 30 kt 
  occurring.

* WHERE...Munising to Grand Marais MI.

* WHEN...Until 9 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LSZ251-200100-
/O.EXP.KMQT.SC.Y.0052.000000T0000Z-210519T2200Z/
/O.NEW.KMQT.SC.Y.0053.210519T2219Z-210520T0100Z/
Grand Marais to Whitefish Point MI-
619 PM EDT Wed May 19 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

* WHAT...South winds 10 to 15 kt with gusts up to 30 kt 
  occurring.

* WHERE...Grand Marais to Whitefish Point MI.

* WHEN...Until 9 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LSZ162-200630-
/O.EXT.KMQT.MF.Y.0005.000000T0000Z-210520T1200Z/
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-
619 PM EDT Wed May 19 2021 /519 PM CDT Wed May 19 2021/

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 8 AM EDT /7 AM CDT/
THURSDAY...

* WHAT...Dense fog will reduce visibility to 1/4 to 1/2 NM.

* WHERE...Lake Superior west of a line from Saxon Harbor WI to 
  Grand Portage MN beyond 5NM.

* WHEN...Until 8 AM EDT /7 AM CDT/ Thursday.

* IMPACTS...Low visibility will make navigation difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must navigate, proceed with caution. Use proper fog
signals. Make sure all running lights are on. Remember to use
your radar and compass.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this small craft advisory went out at May 19, 4:26 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 19, 4:26 PM EDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
426 PM EDT Wed May 19 2021

.SHORT TERM...(This evening through Thursday)
Issued at 425 PM EDT WED MAY 19 2021

Water vapor imagery and RAP analysis indicate an amplified pattern
with a mid/upper level ridge over the Ohio/TN River Valleys and a
trough over the west. A moist sw flow between these features will
result in more moist and at times unsettled weather over the
northern Great Lakes into Thursday. Above normal temps will
continue.

Into this evening, scattered light shower activity will continue
late afternoon into early evening mainly over the east half of the
U.P. but at the same time rising 5H ridge heights and associated
increasing subsidence as noted on fcst soundings should lead to
a lull in shower activity and drier conditions into this evening.

Late tonight into Thursday, models suggest a series of weaker
shortwaves moving through the area which will lead to increasing WAA
and deepening moisture/increase in PWATs, which in turn will lead to
increasing chances of rain, mainly across the western half of the
cwa which will be closer to the track of the shortwaves. NAM fcst
soundings show quite a bit of instability (500-1000 j/kg at some
locations) during the day on Thursday, but gut feeling is this is
overdone as there will be quite a bit of cloud cover. GFS
soundings indicate more minimal instability which looks more
reasonable based on cloud expectations. Expect only slight chances
for thunder over the west half Thu afternoon.

Min temps tonight will be mainly in the 50s, except for a few
readings near 60F over the west and perhaps a few upper 40s readings
near Lake Mi southeast. Highs Thursday under clouds should be mostly
in the lower 70s with perhaps a few mid 70s readings west. Cooler
readings in the 60s will occur downstream of Lake Mi in southerly
flow.

.LONG TERM...(Thursday night through Wednesday)
Issued at 342 PM EDT WED MAY 19 2021

Amplified pattern with ridging over the eastern CONUS with troughing
over the western US is expected to continue in the extended,
allowing for multiple rounds of showers and thunderstorms through
the weekend and into next week. The ridge is progged to retrograde
westward to the eastern Plains for the remainder of012 this week,
allowing for continued warm and humid conditions. By late in the
weekend, models suggest the mid-level high will sink toward the
southeastern US through the early part of next week, which will
allow the upstream trough to open the pattern into zonal flow over
the region. This looks to unlock some cooler conditions on Sunday,
before returning back near normal to above normal Monday and Tuesday.

The region will maintain its position relative to southwesterly
flow, allowing for another shortwave to progress northward through
the region Thursday night and Friday. With this shortwave, a wave of
theta-e advection and isentropic lift will support another round of
showers. CAPE among the guidance varies, but generally tops out at
500 j/kg. Given this, I wouldn't be surprised if a few thunderstorms
develop. This shortwave is progged to continue moving through the
region Friday, allowing for continued chances of showers and
thunderstorms. With CAPE increasing to 800-1200j/kg, expecting a
better chance for thunderstorms during the afternoon hours. With the
cloud cover, warm airmass and PWATS of 1.5 to 1.75 inches, expect it
to be warm and humid. Lows Thursday night should bottom out near 60F
with some low-mid 50s being possible in the east and the northern
tip of the Keweenaw. Friday, widespread 70s to near 80F in the west
half, mid 70s in the east except 60s by Lake Michigan and dewpoints
in the 60s will certainly make it feel like summer.

The mid-level high is expected to drop a little south overnight
Friday into the middle-Mississippi River Valley and then southeast
toward Florida late in the weekend. With this change, we'll
transition to a period of zonal flow over the region by Saturday,
with ridging returning Sunday behind a shortwave late Saturday into
Sunday. This shortwave looks to kick off another round of showers
and thunderstorms. Early next week, models are queuing in on an upper
level low ejecting out of the upstream trough and progressing
eastward into the northern Plains. By late Tuesday, this low looks
to regress into an open wave as it moves eastward through the Upper
Great Lakes.
&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 121 PM EDT WED MAY 19 2021

The forecast starts off with widespread MVFR to IFR conditions at
the TAF sites. Downslope flow was beginning to dry the low levels
somewhat from KIWD to KCMX, with some clearing in the clouds near
the Lake Superior shoreline on visible satellite. Models shows an
area of subsidence in the low to mid levels moving over the area
this afternoon and evening. This should bring KIWD up to VFR and
right at the VFR/MVFR threshold for KCMX. Low level moisture
advection will strengthen overnight along with areas of showers,
especially in the west. This will bring KIWD and KCMX back down to
MVFR and possible IFR. Upslope flow will result in little or no
improvement at KSAW through the night.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 425 PM EDT WED MAY 19 2021

Other than a few gusts approaching 25 kts this evening along the
eastern Superior nearshore zones, expect winds 20 knots or less
through much of the fcst pd. With higher dew points moving in for
the rest of the week, and multiple chances of rain expected between
now and the weekend, Areas of fog are expected to develop and then
persist for several days and just drift around the lake. There's a
good bet it will be dense at times. Have a dense fog advisory in
effect into this evening for LSZ162.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
  Dense Fog Advisory until 8 PM EDT /7 PM CDT/ this evening for
     LSZ162.

Lake Michigan...
None.
&&

SHORT TERM...Voss
LONG TERM...JP
AVIATION...NL
MARINE...Voss
Hazardous weather outlook, May 19, 4:10 PM EDT, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
410 PM EDT Wed May 19 2021

MIZ001>007-009>014-084-085-202015-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
410 PM EDT Wed May 19 2021 /310 PM CDT Wed May 19 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There are multiple chances for thunderstorms Thursday through
Saturday. The best chances will be in the afternoon and evenings
of each day. Some strong storms look possible Friday, but
otherwise strong or severe thunderstorms are not expected.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-202015-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
410 PM EDT Wed May 19 2021 /310 PM CDT Wed May 19 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Patchy dense fog is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Dense fog is possible at times throughout this week as relatively
warm, moist air moves over the cooler Lake Superior waters.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-202015-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
410 PM EDT Wed May 19 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Some patchy dense fog is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Dense fog is possible at times throughout this week as relatively
warm, moist air remains over the cooler Lake Michigan waters.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

JP

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:37 AM EDTSmall Craft AdvisoryMQT14 hr
May 19, 11:03 AM EDTMarine Dense Fog AdvisoryMQT3 days

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.